Hail, Guthrie
- When
- May 22, 6:27 PM CST
- Where
- Guthrie County, 1.03 mi E of Menlo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -94.400
Trained spotter reported quarter sized hail.
A weak cold frontal boundary drifted into central Iowa during the afternoon and early evening hours on the 22nd. While it was able to initiate a series of storms, eventually becoming a line, they were predominantly sub-severe within a SBCAPE environment around 1000 J/kg and effective bulk shear less than 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold frontal boundary drifted into central Iowa during the afternoon and early evening hours on the 22nd. While it was able to initiate a series of storms, eventually becoming a line, they were predominantly sub-severe within a SBCAPE environment around 1000 J/kg and effective bulk shear less than 30 kts. Two instances of severe reports were seen, including brief 1 hail and an automated equipment recorded 58 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 22, 5:51 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 651 PM CDT Mon May 22 2017 ...Forecast Update and 00z Aviation Discussion... .UPDATE... Issued at 652 PM CDT Mon May 22 2017 Updated forecast for current trends as the line of showers and thunderstorms moves through central Iowa this evening. Latest SPC mesoanalysis shows this line of storms in an area characterized by weak MLCAPE less than 500 J/kg and bulk shear less than 30 knots. However, afternoon NUCAPS pass showed downdraft CAPE between 600 and 700 J/kg, which lines up well with current SPC mesoanalysis. These storms will continue to pose a gusty wind potential as has been observed at several ASOS/AWOS/RWIS sites recently. In addition, with low freezing and wet bulb zero levels, may have some sub-severe hail as well. Hence, an SPS was recently issued for these possibilities as these storms move toward I-35. && .SHORT TERM.../Tonight through Tuesday/ Issued at 346 PM CDT Mon May 22 2017 Showers have lingered in far southern Iowa this afternoon near low level moisture transport axis. This precipitation will continue to pull away from the south this evening as the axis shifts farther southeast. Meanwhile, surface front extends from near Omaha to just north of Des Moines to near Dubuque. Short term models suggest some brief development along this boundary late this afternoon/evening during peak heating, although much of this will likely die off quickly. Otherwise, the more organized area of precipitation will be associated with the upper low across South Dakota which is quite evident on Water Vapor imagery. Showers and storms will become more numerous late this afternoon into the evening across northwest Iowa into eastern Nebraska as mid level cooling arrives. There remains some threat of marginal severe weather with these storms with low freezing levels helping hail formation and inverted-V soundings suggesting some wind potential. However, instability remains relatively low for May and best bulk shear is over eastern Iowa. Therefore, sustained organization will be somewhat difficult with a severe storm or two but nothing widespread. This activity will slide east across the forecast area this evening but gradually weaken and dissipate as instability subsides. Upper low will cross Iowa on Tuesday with any clearing that occurred overnight quickly becoming filed with cumulus as daytime heating increases. Scattered showers are expected to develop by later morning across much of the area and persist into the afternoon with the cool air aloft. Some isolated thunder will be possible as well but quite limited in scope given the lack of overall instability. Temperatures are expected to remain well below normal with cold advection persisting. .LONG TERM.../Tuesday night through Monday/ Issued at 346 PM CDT Mon May 22 2017 Cold core upper low will continues to traverse the state Tuesday night. However by this time we lose our instability and surface winds are rather brisk so while I cannot rule out a continuation of the funnel cloud potential early on...it will definitely be waning into 00Z. Cold air will be in place over the forecast area but cloud cover will keep temps in check Tuesday night. Some precip should linger in the east during the evening but by and large, most of the precip will be done in the early to mid evening. On Wednesday models differ as to the location of the low but in general, the next system will push out of the northwest shifting an upper ridge into the Plains and pinching it between the low northwest and the Tuesday's low now in IL. This will keep at least some chance for showers across the east or southeast depending on which model you buy into. Meager instability means little potential for thunderstorms so I did keep just a shower mention in the forecast. On Thursday the upper ridge is over Iowa so we will be dry with warmer temps. Thursday night a lead shortwave pushes across the state flattening the ridge and bringing a chance for showers across the state. Instability will work it's way back into Southern Iowa during the overnight hours so some thunderstorms are possible Thursday night, mainly southwest. Friday through the rest of the forecast period we will be dealing with the northern Plains upper low that will now be over the Upper Midwest. There will be weak shortwaves dropping through the flow and kicking off periods of showers/storms through the period. At this point it's hard to say whether a few storms would be severe but it is not looking likely with a weak inversion in place on Friday and generally weaker flow aloft through the weekend, and storms that do develop do not look like they would get out of hand. One thing that is disturbing is the GFS is painting some very high qpf across southern into northeast Iowa Saturday into Saturday night. This is tied to a surface low and warm front which the other models either do not have or it's further south and east. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 652 PM CDT Mon May 22 2017 A cold front accompanied by scattered showers and thunderstorms is moving through the state this evening with prevailing groups for timing of showers/storms and TEMPOs for expected impacts if necessary. Otherwise, should have VFR ceilings through much of the night. MVFR ceilings may develop well after midnight or tomorrow morning over the eastern terminals behind the cold front. In addition, isolated showers are expected to develop across Iowa later Tuesday morning and persist into the afternoon hours. For now, have covered this with VCSH starting around midday at all the terminals. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Cogil LONG TERM...FAB AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Mon May 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 PM CDT Mon May 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast through this evening. A storm or two may be strong to marginally severe with gusty winds and hail. Flood Watches and Warnings remain in effect on a few area rivers. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return at times from Friday through Sunday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is not likely at this time. FAB
Special Weather Statement
National Weather Service Des Moines IA
630 PM CDT MON MAY 22 2017
IAZ005>007-016-017-024>026-034>037-045>048-057>060-070>072-230030-
Humboldt IA-Boone IA-Guthrie IA-Cerro Gordo IA-Kossuth IA-Story IA-
Winnebago IA-Polk IA-Carroll IA-Hardin IA-Madison IA-Hancock IA-
Cass IA-Hamilton IA-Wright IA-Audubon IA-Calhoun IA-Worth IA-
Greene IA-Webster IA-Adair IA-Franklin IA-Dallas IA-
630 PM CDT MON MAY 22 2017
...Strong Storms Moving through Central Iowa...
At 627 PM CDT, Doppler radar was tracking a few strong thunderstorms
along a line extending from just east of Algona, to just east of
Fort Dodge, to near Atlantic. Movement was east at 30 mph.
Up to nickel size hail and winds in excess of 40 mph will be
possible with the stronger storms. The storms should reach the
Interstate 35 corridor by 730pm or 830pm and then dissipate after
that time with the loss of daytime heating.
Locations impacted include...
Ames, West Des Moines, Ankeny, Urbandale, Mason City, Fort Dodge,
Johnston, Clive, Waukee, Boone, Grimes, Webster City, Perry,
Atlantic, Nevada, Algona, Iowa Falls, Hampton, Jefferson and Forest
City.
LAT...LON 4218 9324 4116 9422 4129 9516 4150 9515
4151 9504 4160 9504 4160 9509 4166 9509
4225 9454 4338 9411 4346 9308
TIME...MOT...LOC 2327Z 268DEG 25KT 4333 9390 4223 9410 4124 9505
SmallPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 3 WSW WEBSTER CITY 42.44N 93.87W
05/22/2017 M58 MPH HAMILTON IA AWOS
&&The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Webster City AWOS recorded a 58 mph wind gust. Most likely from a collapsing updraft considering storms were weak at the time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698563, 698565.